Alert archive / North Dakota / Special Weather Statements in 2014

Special Weather Statement, NWS Bismarck, ND

August 3, 2014Logan County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 3, 2014, 5:19 PM CDT for Logan County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 5:19 PM CDT (22:19 UTC)
Expired
Aug 3, 2014, 6:15 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND

County Logan County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WWUS83 KBIS 032219
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT SUN AUG 3 2014

NDZ035-036-046-047-032315-
BURLEIGH-EMMONS-KIDDER-LOGAN-
519 PM CDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
MOFFIT TO NAPOLEON...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY
THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN BURLEIGH...NORTHEASTERN
EMMONS...NORTHWESTERN LOGAN AND SOUTHWESTERN KIDDER COUNTIES.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4673 10000 4660 9939 4649 9970 4663 10041
TIME...MOT...LOC 2219Z 257DEG 13KT 4661 10023 4652 9975

$$

ABELING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:28 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 3, 3:28 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM CDT SUN AUG 3 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 328 PM CDT SUN AUG 3 2014

THE MAIN FORECAST PROBLEM WILL BE THE CONVECTIVE POTENTIAL
THROUGH THE PERIOD.

AS OF THIS WRITING...ELEVATED CONVECTION IS ONGOING OVER SOUTH
CENTRAL NORTH DAKOTA. THIS ACTIVITY IS ASSOCIATED WITH AN UPPER
LEVEL SHORTWAVE TRAVERSING THE STATE. RADAR IS DETECTING WINDS
BETWEEN 40-50 KNOTS AT A FEW HUNDRED FEET AGL. HOWEVER...LESS THAN
HALF OF THIS MOMENTUM IS BEING REALIZED AT THE SURFACE. STILL
THINK HEAVY RAIN AND POSSIBLE STRONG WIND GUSTS WILL BE THE MAIN
THREATS THROUGH THE REMAINDER OF THE AFTERNOON...MAINLY OVER SOUTH
CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

ATTENTION THEN SHIFTS TO NORTHWESTERN NORTH DAKOTA TONIGHT. A
SURFACE TROUGH AXIS OVER EASTERN MONTANA COMBINED WITH ANOTHER
UPPER LEVEL SHORTWAVE OVER NORTH CENTRAL MONTANA COULD INITIATE
CONVECTION OVER NORTHEASTERN MONTANA TONIGHT. THE SEVERE
INGREDIENTS ARE IN PLACE FOR SOME OF THESE STORMS TO POSSIBLY
BECOME SEVERE. FURTHERMORE...GIVEN THE UPPER LEVEL STEERING
PATTERN...ANY STORMS THAT INITIATE IN NORTHEASTERN MONTANA COULD
PROPAGATE INTO NORTHWESTERN NORTH DAKOTA OVERNIGHT. GIVEN THE LOW
CONFIDENCE IN THIS MATERIALIZING...WILL KEEP SEVERE MENTION OUT OF
THE ZONES FOR NOW...AND ONLY MENTION THE SEVERE POSSIBILITY IN
NORTHWESTERN NORTH DAKOTA IN THE HWO.

A SIMILAR SYNOPTIC PATTERN IS FORECAST TO SET UP OVER NORTH DAKOTA
MONDAY. INCREASING INSTABILITY AND MARGINAL DEEP LAYER SHEAR OVER
WESTERN NORTH DAKOTA SHOULD BE SUFFICIENT TO WARRANT CHANCES FOR
THUNDERSTORMS IN THE FORECAST. GIVEN THE MARGINAL SEVERE WEATHER
PARAMETERS PROGGED FOR AGAIN TOMORROW...WILL KEEP SEVERE MENTION
OUT OF THE ZONES FOR NOW...AND HIGHLIGHT THIS POSSIBILITY IN THE
HWO.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 PM CDT SUN AUG 3 2014

UPPER LEVEL RIDGE FLATTENS OUT MONDAY NIGHT INTO TUESDAY AS A DECENT
SHORTWAVE AND ITS SURFACE REFLECTION SPREADS SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST. HIGH CHANCE POPS WILL CONTINUE FOR
MOST OF WESTERN AND CENTRAL NORTH DAKOTA INTO WEDNESDAY BEFORE THE
MAIN AREA OF PRECIPITATION SHIFTS INTO THE SOUTHERN JAMES RIVER
VALLEY WEDNESDAY NIGHT. THEREAFTER EXPECT MAINLY ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. HIGH
TEMPERATURES WILL RANGE FROM THE UPPER 70S TO MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 328 PM CDT SUN AUG 3 2014

LIFR CONDITIONS IN THUNDERSTORMS SHOULD IMPACT KBIS BETWEEN 20Z-
22Z...AND WILL LIKELY BE INTO KJMS BY 23Z. HOWEVER...THE STORMS
SHOULD BE WEAKER BY THE TIME THEY REACH KJMS AND WILL LIKELY HAVE
LESS OF AN IMPACT.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT
TONIGHT MOVING FROM NORTHWEST NORTH DAKOTA INTO SOUTHEASTERN
NORTH DAKOTA THROUGH THE MONDAY MORNING HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TM
LONG TERM...KS
AVIATION...TM
Hazardous weather outlook, Aug 3, 4:01 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT SUN AUG 3 2014

NDZ004-042115-
BOTTINEAU-
401 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-009>011-017>022-031>037-040>048-050-051-042115-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
401 PM CDT SUN AUG 3 2014 /301 PM MDT SUN AUG 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA THROUGH TONIGHT. SOME STORMS MAY BE STRONG WITH
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY. SOME THUNDERSTORMS
COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-012-013-023-025-042115-
ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
401 PM CDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

TM/KS

In the hours before

Special weather statement, Aug 3, 1:51 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
151 PM CDT SUN AUG 3 2014

NDZ034-042-031930-
GRANT-MORTON-
1251 PM MDT SUN AUG 3 2014

...THUNDERSTORMS WITH GUSTY WINDS TO 55 MPH NORTHERN GRANT COUNTY...

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEART BUTTE DAM...OR 47 MILES SOUTH OF
BEULAH...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALMONT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4676 10141 4665 10121 4654 10134 4647 10194
      4668 10200
TIME...MOT...LOC 1849Z 261DEG 35KT 4659 10182

SIMOSKO
Special weather statement, Aug 3, 3:04 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT SUN AUG 3 2014

NDZ034-035-032100-
BURLEIGH-MORTON-
304 PM CDT SUN AUG 3 2014

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS EASTERN MORTON
AND SOUTHWESTERN BURLEIGH COUNTIES...

AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CROWN BUTTE LAKE TO
8 MILES NORTHWEST OF ST. ANTHONY TO FLASHER...AND MOVING EAST AT 25
MPH.

WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MANDAN...
  BISMARCK...
  ST. ANTHONY...
  LINCOLN...
  DOUBLE DITCH INDIAN VILLAGE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4701 10066 4679 10052 4655 10073 4646 10127
      4667 10114 4693 10118
TIME...MOT...LOC 2003Z 253DEG 21KT 4688 10105 4670 10101
          4648 10117

SIMOSKO
Special weather statement, Aug 3, 3:27 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SUN AUG 3 2014

NDZ046-047-032130-
EMMONS-LOGAN-
327 PM CDT SUN AUG 3 2014

...STRONG THUNDERSTORMS EAST OF LINTON IN EMMONS COUNTY...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF LINTON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN EMMONS AND EXTREME SOUTHWESTERN LOGAN
COUNTIES.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4620 10024 4638 10023 4640 9993 4629 9982
      4628 9988 4624 9987 4618 9995
TIME...MOT...LOC 2026Z 272DEG 12KT 4629 10011

SIMOSKO
Special weather statement, Aug 3, 4:50 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT SUN AUG 3 2014

NDZ046-047-050-032215-
EMMONS-LOGAN-MCINTOSH-
450 PM CDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES EAST OF
LINTON TO 7 MILES SOUTH OF ASHLEY...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY
THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ASHLEY...
  WISHEK...
  DANZIG...
  GREEN LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4635 10007 4638 9969 4594 9905 4594 9954
TIME...MOT...LOC 2150Z 253DEG 21KT 4631 9991 4594 9936

ABELING
Special weather statement, Aug 3, 5:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT SUN AUG 3 2014

NDZ035-036-046-047-032315-
BURLEIGH-EMMONS-KIDDER-LOGAN-
519 PM CDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
MOFFIT TO NAPOLEON...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY
THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN BURLEIGH...NORTHEASTERN
EMMONS...NORTHWESTERN LOGAN AND SOUTHWESTERN KIDDER COUNTIES.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY
RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4673 10000 4660 9939 4649 9970 4663 10041
TIME...MOT...LOC 2219Z 257DEG 13KT 4661 10023 4652 9975

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:50 PM CDTSpecial Weather StatementBISMcIntosh25 min
Aug 2, 8:20 PM CDTSpecial Weather StatementBISMcIntosh25 min
Aug 3, 1:51 PM CDTSpecial Weather StatementBISMorton39 min
Aug 3, 2:04 PM CDTSevere Thunderstorm WarningBISGrant, Morton56 min
Aug 3, 3:04 PM CDTSpecial Weather StatementBISMorton56 min
Aug 3, 3:27 PM CDTSpecial Weather StatementBISEmmons63 min
Aug 3, 4:50 PM CDTSpecial Weather StatementBISMcIntosh25 min
Aug 3, 5:22 PM CDTSpecial Weather StatementBISMcIntosh38 min

Nearby

Special Weather Statements in North Dakota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.